518 - HTN in the Elderly, GLP-1 RAs and OCPs, “It Was Nothing”
Take 3 – Practical Practice Pointers©
From the Literature
1) Treat HTN Carefully in Older Adults with Complex Health Needs
Ever since the SHEP (Systolic Hypertension in the Elderly) trial it has been clear that treating hypertension in the elderly is an important clinical intervention to reduce cardiovascular outcomes, even as there has been debate about the goals and thresholds for therapy. The “elderly”, however, are a diverse cohort. A recent study looks at hypertension therapy in elderly who have “complex health needs” (CHN). CHN, in this study, are defined as having a history of unplanned hospitalizations, frailty, or polypharmacy (>=10 medications).
The researchers assembled UK primary care data from over 42,000 patients >= age 65 years who had not been on antihypertensives, had any of the three CHN criteria, and had at least one day’s worth of follow up data. The researchers then looked for the outcomes of falls, fractures, and severe acute kidney injury (AKI), and performed “self-controlled case study” (SCCS) analyses to retrospectively analyze the associations between the outcomes and antihypertensive use (both total exposure and time since treatment initiation). Overall, 17.0% of the patient cohort had at least one fall, 12.2% had at least one fracture, and 1.1% developed an AKI.
In the SCCS analysis, there was a 35-50% increased risk of falls with antihypertensive treatment within the 30 days of initiation. There was too little data to calculate risk by individual antihypertensive medication class. There was an increased risk of fracture in the first 30 days of antihypertensive treatment for the frailty cohort (Incident risk ratio (IRR, think of it like a relative risk) 1.38, 95% confidence interval (CI) 1.03-1.84). These were mostly non-hip, non-vertebral fractures. AKI rates were significantly greater for each of the CHN cohorts (IRRs ranging from 2.0 to 2.99), again in the first 30 days after treatment was started. Overall exposure (meaning treating hypertension in general) was not associated with any of the outcomes. The study was limited by its retrospective nature and reliance on a clinical database.
This study is an important reminder, in the age of heavily weighted hypertension treatment metrics, that we should carefully assess our patient’s risk for adverse events when starting treatment and consider proceeding slowly and with caution in starting hypertension therapy in our elderly patients with complex health needs (unplanned hospitalization history, frailty and polypharmacy). There was insufficient data to suggest avoiding any particular drug class.
- Jödicke AM, Tan EH, Robinson DE, Delmestri A, Prieto-Alhambra D. Risk of adverse events following the initiation of antihypertensives in older people with complex health needs: a self-controlled case series in the United Kingdom. Age Ageing. 2023;52(9):afad177. Link
From a Question from a Colleague and the FDA Package Inserts
2) Use of GLP-1 Receptor Agonists With Oral Contraceptives
I’ve recently read about a potential increased risk of pregnancy for women who are on oral contraceptives (OCPs) and are using the GLP-1 receptor agonists (GLP-1) medications for either diabetes or weight loss. What’s the story?”
In the prescribing information in the package insert for tirzepatide (Mounjaro), a novel combined glucose-dependent insulinotropic polypeptide (GIP) receptor agonist and GLP-1 receptor agonist, it says the following: “Females of Reproductive Potential: Advise females using oral contraceptives to switch to a non-oral contraceptive method, or add a barrier method of contraception for 4 weeks after initiation and for 4 weeks after each dose escalation.”
Tirzepatide works by increasing glucose-dependent insulin secretion, decreasing inappropriate glucagon secretion, and slowing gastric emptying. Although highly effective at reducing blood glucose and weight, the drug’s mechanism may also affect the absorption of certain medications, including specifically oral contraceptives.
This potential interaction is due to tirzepatide’s delayed gastric emptying properties. This delay is largest after the first dose and diminishes over time. Oral contraceptive medications are dependent on threshold concentrations for efficacy. The prescribing information also acknowledges that this mechanism may impact the absorption of all concomitantly administered medications, and patients on other narrow therapeutic index drugs should be closely monitored as well.
This same precaution is not applicable for the GLP-1 medications with the exception of exenatide (Byetta and Bydureon). The package insert for exenatide recommends “Administer oral contraceptive at least one hour before administration of exenatide.”
It’s also important to note that all GLP-1 medications can cause the side effect of nausea and occasionally vomiting. If a patient were to vomit a dose of their OCP, that would have the same effect as missing a dose and could impact its effectiveness.
For women on OCPs who you think these medications are indicated and appropriate, consider the following:
- Be certain to discuss risks and benefits.
- Suggest using a barrier method of contraception for 4 weeks after starting tirzepatide and for 4 weeks after each dose escalation if they choose to continue the OCPs.
- Discuss other non-oral contraceptive options. They do not have the same interacton risk.
It is also important to remember that GLP-1 agonists are classified by the FDA as pregnancy category C, which means “Risk cannot be ruled out. There are no satisfactory studies in pregnant women, but animal studies demonstrated a risk to the fetus; potential benefits of the drug may outweigh the risks.”
The use of these drugs is unprecedented, and it is my sense that many who are prescribing these medications are not fully educated not only about their anticipated benefits but also of their real risks. This particular potential risk is an important one. Let the “prescriber” beware.
- Mounjaro (tirzepatide) [package insert]. Indianapolis, IN: Eli Lilly and Company; 2022. Link
From PeerRxMed ( www.PeerRxMed.org )
3) “It Was Nothing” Really Matters
“Perhaps there is only one person’s voice lacking for peace to come to the world.” ― Joseph Jaworski from the book Synchronicity: The Inner Path of Leadership
I have written previously of the drawer where I keep cards, letters, and pictures that have been given to me over the years from patients, students, residents and colleagues. When I’m feeling the need to be reminded as to whether this incredible but also demanding and emotionally draining work makes a difference – whether it “matters,” I go through that drawer and pick out a few to read.
As wonderful as those reminders can be, I have found myself recently wondering about the impact of the work I am presently doing. It often feels so small in the big scheme of things. Is it truly making a difference? Does it really matter? Amid my ponderings, this week I received a surprise and timely gift in the form of a note from a colleague who has now participated in 2 different leadership programs for which I served as faculty, separated by 14 years. The most recent program ended a few weeks ago.
In her note (edited, abridged, and shared with permission), she writes: “I recall meeting you at the Chief Residents conference in 2009. At the time I was unfortunately too intimidated and overwhelmed to absorb much wisdom. Thus, I’m thankful to have learned so much from you throughout this year – a year in which I was ready and eager to grow …. I wish my developing “growth mindset” could go back to 2009 and gently nudge my then ‘fixed mindset’, teaching her that vulnerability isn’t weakness and imperfection is a gift. Alas, I can’t go back. Instead, I’m choosing to go forward with expanded perspectives. Thank you for the life-changing experience!”
As my heart expanded in reading her validating and encouraging words, I was reminded of a story I first read many years ago in the book Synchronicity by Joseph Jaworski regarding the potential for seemingly inconsequential contributions to have great “impact” in the world. This story is a particularly timely reminder given current events. It goes like this:
“Tell me the weight of a snowflake,” a coal-mouse asked a wild dove. “Nothing more than nothing,” was the reply. “In that case I must tell you a marvelous story,” the coal-mouse said. “I sat on a fir branch close to the trunk when it began to snow. Not heavily, not in a raging blizzard – no, just like in a dream, without any violence at all. Since I didn’t have anything better to do, I counted the snowflakes settling on the twigs and needles of my branch. Their number was exactly 3,471,952. When the next snowflake dropped onto the branch–nothing more than nothing — as you say — the branch broke off.” Having said that, the coal-mouse flew away. The dove, an authority on peace, thought about the story for a while. Finally, she said to herself, “Perhaps there is only one person’s voice lacking for peace to come to the world.”
Remember, just because you don’t see the result of your actions doesn’t mean it didn’t matter. So be intentional and care-full in how you show up today. It is likely to matter greatly to someone, even if you never know. And while you are at it, think about all the times that others have positively impacted you through their words or actions and did not know it. It is likely to matter greatly to them to hear about it. I think there is a note or two I may need to write this week. How about you...?
Mark and John
Carilion Clinic Department of Family and Community Medicine
Feel free to forward Take 3 to your colleagues. Glad to add them to the distribution list.